Log in
Vasculitis UK
5,806 members5,211 posts

Newbie

Is this disease treatable with prednisolone?

18 Replies
oldestnewest

I was treated with Pred at very high doses. Do you know which Vasculitis you have? Visit the Vasculitis UK website

vasculitis.org.uk/

to find out all you need to know about the disease. You could also email any of the people mentioned on the 'contact us' page for more help and advice.

Reply

Thank you for replying. I was diagnosed with PMR/suspected GCA in May. Started on 40mg prednisolone Dr. told me to reduce by 5mg 12 days in and I had some very bad withdrawal symptoms, happened again when reducing by 2,5mg a few weeks later, same withdrawal symptoms.

I am now down to 7.5mg but can't get the muscle symptoms to clear up and my Rhumy said I have not got GCA although he has only seen me once. I had an MRI scan in July and they found 3 fractures in my lumber spine which I have never before had any trouble with. If the muscle problem is not PMR I would like to know if it could be caused by the fractures or something else. I am 84 years old and have had several other autoimmune deseases in the past.

Reply

I am on the prednisone for asthma. And having bad withdrawal symptoms. How do you over come them. I'm having anxiety, blood sugar problem, extreme dizziness and fatigue. Many thanks

Reply

Hello Dean I find relaxing, if you can, helps. I have downloaded a free app called SleepHypno which I find very relaxing. They also have videos on YouTube with breathing excercises on.

Reply

Hi, as I understand it Prednisolone is the main drug used in PMR. Once you have been on it for a long time it is not easy to wean off, particularly so with PMR I think. My mother developed PMR when she was 82 and it took here a long time to be completely free of steroids. Muscle pain is usually fairly widespread around the torso with PMR, so I wouldn't have thought the fractures in your vertebra would cause all of that. Chris

Reply

Thank you Chris I no sooner get one muscle right and another one starts in a different part of mainly my lower back. Some of the feelings are so weird I can't explain them. Now just down to one in my left buttox I am having trouble walking, I wonder if it is bursitis. Beryl.

Reply

Pain in one buttock is often due to piriformis syndrome - tightening of the muscle affects the sciatic nerve and it can have all sorts of effects on the leg.

Reply

Thanks you are right I have the symptoms. What is the best treatment? I have got a YouTube video somewhere on my tablet. The pain is excruciating and I am hobbling around. Do you know why it keeps coming back?

Reply

Usually because the muscle never relaxes properly in the first place and also because whatever is putting strain on your back muscles is still there. In some people the sciatic nerve runs through the middle of the group of muscles called the piriformis - and if the muscle tightens, the sciatic nerve is irritated causing really bad sciatica. It doesn't have to be a disc in the spine causing it. Though that is also a possibility, that you have a spinal problem and your GP should get that investigated too to rule it out.

Maybe you are standing crooked, one leg is longer than the other, you carry a heavy bag on one shoulder, some muscles are tight and putting more strain on the piriformis muscle, etc - all sorts of reasons. Tight muscles don't show up in an x-ray or any other imaging - it takes a doctor who is experienced in muscle problems or, even better, a physiotherapist who specialises in back muscle pain. My physio is wonderful!! In the UK I had a very good Bowen therapist too.

Reply

Thank you I will ask my doctor if she can refer me to a specialist. I keep hoping it will get better.

Reply

I just noticed I should have said that if you get one muscle sorted out, that puts strain on others and they come out in sympathy! It is a juggling act and takes a bit of time to get them all happy at the same time.

Reply

That explains a lot. I will just have to be patient.

Reply

'Fraid so - just like with PMR!

Reply

Hiya...the steroids work with whatever treatment they opt for..I've had plasma replacement therapy..10 courses of cyclophosphamide infusion and now on azathioprine tablets...during this process my dosage of pred reduced from 75mg to a maintenance dose of 10 mg....hard to know what drug does what to you ! On a cocktail to ease impact of another one......

Reply

Thanks are you on the 10mg indefinitely? Why did they put you on such a high dose? I am going to try and stop on my 7.5mg though the doctor and Rheumatologist want me off it.

I had a cat called Penny.

1 like
Reply

Hiya...my main problem was speed illness first took hold my GRF was down to 7 when admitted to hospital hence heavy dose and plasma replacement....my consultant keeping on this dose of 110mg and we discuss again in new year. Desperate to start losing the moon face but understand needs to be very gradual when tapering down from 10mg...

Reply

I have another type so I have been treated with immunosuppressant and prednisolone.

You can read about your type here

vasculitis.org.uk/about-vas...

Reply

Thank you I will take a good look at that.

Reply